Glaucoma Channel
Topics & Medications
Quicklinks
Related Channels

Cosopt Overdose

Based on the reported problems with oral medications similar to Cosopt, an overdose with this product could cause low blood sugar, electrolyte imbalances, and other problems. Treatment could involve "pumping the stomach" and monitoring blood pH and electrolyte levels. Although an overdose is unlikely when the medication is used as intended, medical care should still be obtained for anyone who may have used too much Cosopt.

Is It Possible to Take Too Much Cosopt?

Cosopt® (dorzolamide/timolol) is a prescription eye drop approved to treat glaucoma or high eye pressure. As with most medications, it is probably possible to take too much Cosopt. The specific effects of an overdose with Cosopt are largely unknown, but would likely vary, depending on a number of factors, including the Cosopt dosage and how it was taken (by mouth or as an eye drop).
 

Effects of a Cosopt Overdose

Taking the drops by mouth, which might happen with a child or a pet, is probably more likely to cause serious problems than taking the drops as intended -- that is, in the eyes. As mentioned, it is not clear what exactly to expect with a Cosopt overdose. Based on the overdose effects of oral medications similar to Cosopt, the following effects might occur:
 
  • Electrolyte imbalances
  • Metabolic acidosis (a condition characterized by overly acidic bodily fluids)
  • Low blood pressure (hypotension)
  • Low heart rate (bradycardia)
  • Constriction of the airway, which may cause breathing problems
  • Low blood sugar (hypoglycemia)
  • Congestive heart failure
  • Coma.
     

Treatment Options

The treatment for a Cosopt overdose will vary. If the overdose was recent and taken by mouth, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach," if necessary. Electrolyte levels and blood pH should be monitored (using frequent blood tests) to check for electrolyte imbalances or metabolic acidosis.
 
It is important that you seek medical attention immediately if you believe that you or someone else may have overdosed on Cosopt or any other medications.
 

Cosopt Eye Drops

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.